Arizona, 2010

Flash Flood in Arizona, July 29 to 30, 2010

July 29 to 30, 2010 · NWS FGZ · 2 events in 1 county or zone

Strong thunderstorms hit the Holbrook area with heavy rain. A funnel clouds was also sighted.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Strong thunderstorms hit the Holbrook area with heavy rain. A funnel clouds was also sighted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 29, 2:30 PM MST, 5 hours 10 minutes earlier.

Area forecast discussion, Jul 29, 2:30 PM MST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
230 PM MST THU JUL 29 2010

.SYNOPSIS...AN EXTREMELY MOIST SOUTHEASTERLY FLOW WILL CONTINUE TO
BRING SHOWERS AND THUNDERSTORMS TO THE AREA...PRIMARILY DURING THE
AFTERNOON AND EVENING HOURS. LOCALLY HEAVY RAINFALL AND THE
POSSIBILITY OF FLASH FLOODING WILL CONTINUE FOR THE NEXT SEVERAL
DAYS.

&&

.DISCUSSION...HIGH PRESSURE WILL REMAIN OVER THE SOUTHERN THIRD OF
THE UNITED STATES OUT AS FAR AS THE EYE CAN SEE. THE POSITION OF THE
HIGH WILL PLACE SOUTHEASTERLY FLOW ACROSS ARIZONA WHICH WILL LEAVE
THE DOOR OPEN TO A VERY MOIST AIR MASS WITH ORIGINS FROM OVER THE
GULF OF CALIFORNIA. PRECIPITABLE WATER VALUES WILL CONTINUE TO RANGE
FROM 1 INCH OVER FAR NORTHEAST ARIZONA TO NEARLY 2 INCHES SOUTH OF
THE MOGOLLON RIM EXTENDING INTO THE LOWER DESERT.

FOR TONIGHT...ISOLATED TO SCATTERED STORMS WILL CONTINUE..MAINLY
DRIVEN BY THUNDERSTORM OUTFLOW. THE MAIN OUTFLOW PUSH LOOKS TO BE
FROM STORMS OVER NEW MEXICO WHICH WOULD IMPACT NORTHEAST AND EAST
CENTRAL ARIZONA THIS EVENING. ANY STORMS WILL BE CAPABLE OF
PRODUCING EXTREMELY HEAVY RAINFALL. STORMS AND SHOWERS WILL
GRADUALLY DIMINISH OVERNIGHT HEADING INTO EARLY FRIDAY.

FOR FRIDAY THROUGH SUNDAY...A LOW PRESSURE SYSTEM ALOFT...NOW OVER
NEW MEXICO...WILL HAVE IT'S PRIMARY AFFECT ON NORTHERN ARIZONA FROM
FRIDAY INTO SUNDAY. IN ANY EVENT...THE HIGH PRECIPITABLE WATER
VALUES OVER NORTHERN ARIZONA ENSURE THAT HEAVY RAIN PRODUCING
THUNDERSTORMS AND LOCALIZED FLASH FLOODING WILL REMAIN A THREAT
THROUGH THE WEEKEND. THE GREATEST THREAT FOR FLASH FLOODING APPEARS
TO BE ON FRIDAY OR SATURDAY WITH THE PASSAGE OF THE MID-LEVEL LOW
PRESSURE CIRCULATION. THE FLOW ALOFT COULD BECOME BETTER SUITED FOR
THE DEVELOPMENT OF ORGANIZED STORMS DURING THIS PERIOD IN ADDITION
TO INCREASED UPWARD LIFT AND A MORE UNSTABLE AIR MASS.

MONDAY INTO NEXT WEEK...MODELS FAIRLY CONSISTENT IN SOME DRYING OF
THE AIR MASS ACROSS NORTHERN ARIZONA. HOWEVER...THE CURRENT MODEL
RUNS ALSO SUGGEST...EVEN WITH DRYING...THAT AMPLE MOISTURE WILL
REMAIN FOR A CHANCE OF THUNDERSTORMS EACH DAY. NO REAL BREAK IN
MONSOON ACTIVITY IS ANTICIPATED AT THIS TIME.

&&

.AVIATION...FOR THE 00Z PACKAGE...SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS WILL CONTINUE THROUGH 03Z. HEAVY RAINFALL WITH MVFR
VISIBILITIES AND CEILINGS CAN BE EXPECTED NEAR SHOWERS AND
THUNDERSTORMS. SURFACE WINDS MAY BECOME ERRATIC AND GUSTY IN AND
AROUND THE STRONGER STORMS. SHOWERS AND THUNDERSTORMS WILL REDEVELOP
AROUND 17-18Z FRIDAY. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

PUBLIC.......MCCOLLUM
AVIATION.....CLARK

VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER INFORMATION.
Hazardous weather outlook, Jul 29, 10:22 AM MST, 9 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1022 AM MST THU JUL 29 2010

AZZ004>018-037>040-300100-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
1022 AM MST THU JUL 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
ACROSS NORTHERN ARIZONA TODAY. STORMS ARE EXPECTED TO DEVELOP IN
THE LATE MORNING IN AREAS WHICH HAVE BEEN SUNNY DURING THE
MORNING...ESPECIALLY HIGH ELEVATION AREAS...THEN BECOME
WIDESPREAD OVER NORTHERN ARIZONA IN THE AFTERNOON AND EVENING. THE
MAIN THREATS WILL BE EXTREMELY HEAVY RAIN AND LOCALIZED FLOODING.
IN ADDITION...CLOUD-TO-GROUND LIGHTNING WILL ACCOMPANY
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HIGH PRESSURE EAST OF ARIZONA WILL CONTINUE TO BRING MOIST
SOUTHEASTERLY FLOW OVER THE STATE. THE THREAT FOR SHOWERS AND
THUNDERSTORMS ALONG WITH HEAVY RAIN WILL CONTINUE INTO EARLY NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Flagstaff radar (KFSX), 116 km away, was scanning. The volume nearest the first event began at 02:39 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud, 1 flash flood. Local standard time, as filed.

Funnel Cloud, Navajo

When
July 29, 7:40 PM MST
Where
Navajo County, 10 mi E of Holbrook
Reported by
Public
Coordinates
34.900, -109.993

A funnel cloud was sighted about 10 miles east of Holbrook. The funnel descended and ascended twice.

Flash Flood, Navajo

When
July 30, 7:00 PM MST to 9:00 PM MST
Where
Navajo County, 4 mi SW of Holbrook to 4 mi SE of Holbrook
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.859, -110.220

All major roads in Holbrook were flooded.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2010Every state in 2010This day in weather historyWarnings in Arizona, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254258, 254259.